Active or passive exposure to cigarette smoke can result in ill health. This is especially so for people who are vulnerable, such as children, pregnant women, or people who are predisposed to respiratory, or cardiovascular, disease.

For this reason, all States and Territories in Australia have Occupational Health and Safety legislation ensuring safe workplaces and promoting non-smoking by staff and visitors in order to reduce their exposure to health risks, such as cigarette smoke. Hospitals have proactive no smoking policies, which further raises the standard of health in their environment, and where in-patients are supported to quit the habit, which is the leading cause of preventable disease in Australia.

It is well established that cigarette smoke can interact with the pharmacokinetics and pharmacodynamics of a range of medicines. What happens when patients suddenly commence nicotine replacement therapy (NRT) following elective, or emergency, hospital admission?

The interactions that occur between cigarettes and medicines may result from chemicals in smoke, and not necessarily from the pharmacology of nicotine. Therefore, it is important to differentiate between those chemicals inducing hepatic cytochrome P450 enzymes (CYP1A1, CYP1A2, and CYP1B6), changing pharmacokinetic parameters of other medicines, and the cholinergic action of nicotine.

The hepatic induction is reversed after a matter of days in patients who are hospitalised and cease smoking, or commence NRT, therefore they may require reduced doses of those medicines metabolised by these enzymes. The potential of this drug related problem is exacerbated in younger patients with relatively healthier hepatic function, those who smoke more than 20 cigarettes a day, and those taking medicines with low therapeutic indices.

One example is the patient who is admitted for a chronic obstructive pulmonary disease exacerbation and is currently treated with theophylline. The patient commences NRT whilst hospitalised. As theophylline metabolism has decreased with the loss of hepatic induction, plasma levels correspondingly increase along with the risk of adverse effects. These effects include palpitations and nausea.

It may be prudent to monitor plasma levels when a patient ceases smoking whilst on theophylline. Numerous psychotropic medicines (olanzapine, clozapine, and some antidepressants) also have a reduced rate of clearance when NRT is implemented. Patients should be monitored for any side effects associated with these medicines as serum concentrations potentially increase.

The pharmacodynamic effects of nicotine may either potentiate or diminish the therapeutic, or adverse, effects of other treatments. Nicotinic stimulation of the central nervous system may reduce the effects of benzodiazepines, therefore hospitalised patients could become over-sedated if smoking is ceased without NRT. Sedation scores should be monitored even when benzodiazepine doses remain the same. Another example is that of nicotine increasing heart rate and blood pressure; two parameters treated by beta-blockers. When smokers quit, the increased effects of beta-blockers may result in over-reduction of cardiac output.

When health promoting interventions occur, the benefits and risks should always be evaluated. In the case of smoking cessation, the benefits far outweigh the risks. However, to promote the chances of this intervention being successful, health professionals should be aware of drug related problems that may occur, and attempt to mitigate these. Patients should be monitored for adverse effects when altering any drug regimes, including smoking cessation.

References:

  1. Pharmaceutical Society of Australia. Australian pharmaceutical formulary and handbook: the everyday guide to pharmacy practice. 22nd ed. Deakin West: Pharmaceutical Society of Australia; 2012.
  2. Australian Medicines Handbook 2013 [online]. Adelaide: Australian Medicines Handbook Pty Ltd; 2013 Jan.
  3. Lucas C, Martin J. Smoking and drug interactions. Aust Prescr 2013; 36: 102–4.

Subscribe Knowledge Centre Updates

Enter your details to receive Knowledge Centre updates